North Dakota, 2016

Hail and Damaging Winds in North Dakota, July 4, 2016

July 4, 2016 · NWS FGF · 36 events in 9 counties and zones

By late in the afternoon of July 4th, a weak cold front had moved to a line from near Winnipeg, Canada, to Rugby, and then to near Bismarck, North Dakota. Ahead of the cold front, surface winds were rather weak, but afternoon temperatures peaked in the upper 80s with dew points in the mid to upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late in the afternoon of July 4th, a weak cold front had moved to a line from near Winnipeg, Canada, to Rugby, and then to near Bismarck, North Dakota. Ahead of the cold front, surface winds were rather weak, but afternoon temperatures peaked in the upper 80s with dew points in the mid to upper 60s. Thunderstorms formed over north central North Dakota near the frontal boundary and quickly became severe. These storms tracked into western Benson County (ND), then began diving southeast toward western Cass County (ND), and eventually western Clay County of Minnesota. These storms produced large hail and numerous reports of 60 to 80 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 12:07 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 4, 12:07 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
107 PM CDT MON JUL 4 2016

.UPDATE...
Issued at 1255 PM CDT Mon Jul 4 2016

No sig updates planned this early afternoon. Latest SPC SWODY1
/convective outlook/ is still on track with slight risk for severe
wx beginning around 21 in the DVL Basin and shifting steadilyeastward
through early evening. Latest SPC-HRRR runs continue with such
timing... bringing activity into the RRV corridor from 23z through
01z... then shifting any strong to severe tstm activity into the
MN Lakes country and northwest MN thereafter.

UPDATE Issued at 945 AM CDT Mon Jul 4 2016

Weak shortwave trof moving across southcentral MB attm... with
scattered deep convection along the trof axis from Winnipeg back
towards Minot. This shortwave appears to be outpacing the surface
trof which is still anchored a bit further west... and is largely
dying out over the more stable air currently across the northern
Red River Basin. Current prognosis holds...that partly to mostly
sunny skies should grace the Red River Basin and most of northern
MN through mid afternoon... with scattered strong to severe
thunderstorms developing from later afternoon into early evening
across the fa. No sig updates to the forecast package are
expected this forenoon.

UPDATE Issued at 648 AM CDT Mon Jul 4 2016

Pushed pops back to the west this afternoon. Latest convective
model guidance indicating possible storm initiation later this
afternoon just west of the fa then propagating east. Also adjusted
cloud trends based on latest satellite imagery.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Mon Jul 4 2016

Main impacts will be severe threat the next two days across
portions of the forecast area. Global models in general agreement
through the period with main features. As for the near term
RAP/HRRR way too wet with current dissipating rain band and will
follow NAM12 which is lining up best with current radar returns.

As mentioned above not much left of current band of -shra with
most areas not even reporting a mid level cig. With clearing
working into the valley will keep forecast dry into early
afternoon. As for the severe threat this afternoon a warm and
increasingly humid day expected. Favorable low level moisture flux
should increase dewpoints into the 60s this afternoon. Solar
combined with thermal ridge axis nosing into the FA should lift
temperatures well into the 80s with some low 90s possible. All
this should increase convective parameters with models soundings
indicating sufficient instability/shear and MU Cape values to
2000j/kg by late afternoon. Approaching surface boundary not
particularly sharp however will be entering the western fa late
this afternoon. Water vapor loop indicating a modest mid level
impulse in E Mt that should aid in convective initiation later
this afternoon. Convective temperatures in the mid/upper 80s so
what CIN there is should diminish allowing for storm development
with severe certainly possible. Primary hazards look to be large
hail and damaging winds. Precipitable Water values from 1 to 1.5
inches so some heavy rainers also possible.

Convection should propagate east during the evening. Should see a
downturn in strength with lack of low level jet. Not much cooling
behind boundary so temperatures should not drop blo 60.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 AM CDT Mon Jul 4 2016

Mid level flow transitions to more of SW flow aloft Tuesday.
Surface low organizes over central SD with E-W warm front through
central Mn. Mid level support does not look strong however with
strong low level forcing and favored convective parameters should
see another round of strong storms. Based on current expected boundary
locations the favored hazard area looks to be the southern
forecast area.

Should see a break in storms Wednesday as favored convective
parameters shift to our south. Our forecast area looks to be on
the eastern/northern edge of any forcing for pcpn with next system
Wednesday night.

Thursday to Sunday night...Model timing and strength of robust short
wave energy in zonal flow the big question mark in the forecast for
the end of the week and into next weekend. Nonetheless will see the
potential for widespread PCPN thursday...may be ongoing if the 00z
EC is correct with its quicker timing. If the system is slower then
the PCPN threat will linger into Friday with a dry Saturday and
slight CHC Sunday for convective activity.  Once the wave moves
through cooler temperatures are expected with highs below normal
with 70s until the 80s return for Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1255 PM CDT Mon Jul 4 2016

MVFR cigs from the RRV into northwest MN will steadily lift
through midday... with VFR cigs likley RRV and east through the
rest of the day. Sct strong to severe tstms are possible starting
in the DVL Basin around 21z...and shifting eastward across the
central RRV from around 23z to 01z...and across northwest MN
through 04z. MVFR cigs and vsbys possible in these tstms.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...Voelker
LONG TERM...JK/Voelker
AVIATION...Gust
Hazardous weather outlook, Jul 4, 6:01 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT MON JUL 4 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT MON JUL 4 2016

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING AND AGAIN
ACROSS THE SOUTHEAST ON TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN
APPROACHING FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BECOME
SEVERE LATE AFTERNOON AND EVENING. CURRENT INDICATIONS ARE THAT
STORMS WILL MOVE INTO THE DEVILS LAKE BASIN BETWEEN 4 AND 6
PM...THE VALLEY REGION FROM 6 TO 8 PM AND AFTER 8PM EAST OF THE
VALLEY. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ALONG AND NORTH
OF AN AREA OF LOW PRESSURE OVER SOUTH DAKOTA AND A WARM FRONT
EXTENDING INTO CENTRAL MINNESOTA. THE FAVORED THREAT AREA WILL
ALONG AND SOUTH OF A LINE FROM LISBON TO PARK RAPIDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

The radar

The Minot AFB radar (KMBX), 83 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 13 hail. Local standard time, as filed.

Hail, Benson

When
July 4, 2:45 PM CST
Where
Benson County, 3.83 mi WSW of Knox
Measured
1 in hail
Reported by
Public
Coordinates
48.300, -99.750

Thunderstorm Wind, Benson

When
July 4, 2:45 PM CST
Where
Benson County, 1.54 mi WNW of Leeds
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.290, -99.460

The wind gust was measured by a personal weather station.

Hail, Benson

When
July 4, 3:15 PM CST to 3:30 PM CST
Where
Benson County, 4.84 mi N of Harlow
Measured
1 in hail
Reported by
Public
Coordinates
48.240, -99.520

Hail covered the ground.

Thunderstorm Wind, Benson

When
July 4, 3:20 PM CST
Where
Benson County, 0.83 mi NNW of Leeds
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.290, -99.440

Large tree branches and power lines were blown down in town.

Hail, Benson

When
July 4, 3:20 PM CST
Where
Benson County, 0.83 mi NNW of Leeds
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
48.290, -99.440

Hail, Benson

When
July 4, 3:22 PM CST
Where
Benson County, 2.27 mi NNW of Brinsmade
Measured
1.5 in hail
Reported by
Public
Coordinates
48.210, -99.340

Thunderstorm Wind, Benson

When
July 4, 3:30 PM CST
Where
Benson County, 3.29 mi ESE of Niles
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.270, -99.280

The wind gust was measured by the Leeds RWIS station near U. S. Highway 2 and highway 281.

Hail, Ramsey

When
July 4, 3:45 PM CST to 4:00 PM CST
Where
Ramsey County, 3.09 mi SSW of Ramsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.110, -99.110

Intermittent dime to quarter sized hail fell near the Mauvais Coulee bridge on county road 19.

Thunderstorm Wind, Ramsey

When
July 4, 3:56 PM CST
Where
Ramsey County, 0.69 mi S of (Dvl)devils Lake Mun
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
48.110, -98.920

The wind gust was measured by the AWOS sensor at the Devils Lake airport.

Thunderstorm Wind, Ramsey

When
July 4, 4:00 PM CST
Where
Ramsey County, Camp Grafton
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
48.050, -98.920

The wind gust was measured at the highway 20 RWIS station on Devils Lake.

Hail, Benson

When
July 4, 4:10 PM CST
Where
Benson County, 4.83 mi WNW of Tokio
Measured
1 in hail
Reported by
Public
Coordinates
47.940, -98.900

Strong winds were also reported.

Hail, Benson

When
July 4, 4:25 PM CST
Where
Benson County, 4.17 mi S of Tokio
Measured
1 in hail
Reported by
Public
Coordinates
47.860, -98.790

Dime to quarter sized hail fell.

Thunderstorm Wind, Eddy

When
July 4, 4:45 PM CST to 4:46 PM CST
Where
Eddy County, 10.41 mi S of Hamar
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
47.700, -98.570

The wind gust was measured by the NDAWN mesonet site eight miles north of McHenry, ND, along highway 15. There was a prior measurement of 69 mph at 545 pm CDT.

Thunderstorm Wind, Nelson

When
July 4, 4:47 PM CST
Where
Nelson County, 0.83 mi NE of Pekin
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.790, -98.310

Large cottonwood trees were blown down.

Thunderstorm Wind, Nelson

When
July 4, 4:49 PM CST
Where
Nelson County, 2.27 mi SSE of Pekin
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.750, -98.300

A pole shed door was blown in and several large pine and cottonwood trees were snapped nearby.

Thunderstorm Wind, Nelson

When
July 4, 4:53 PM CST
Where
Nelson County, 6.92 mi S of Pekin
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.680, -98.330

Trees and power poles were snapped along highway 1 and 16th street northeast.

Thunderstorm Wind, Griggs

When
July 4, 4:55 PM CST
Where
Griggs County, 5.61 mi N of Binford
Measured
74 kt (85 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.650, -98.370

Large trees were broken down or uprooted, and a small shed was blown over.

Thunderstorm Wind, Griggs

When
July 4, 5:02 PM CST
Where
Griggs County, Mose
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.580, -98.450

Several large trees were snapped in shelterbelts west of Binford in Bryan Township. Two to three inches of rain also fell in 30 minutes.

Hail, Griggs

When
July 4, 5:02 PM CST
Where
Griggs County, Mose
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.580, -98.450

Hail, Griggs

When
July 4, 5:10 PM CST
Where
Griggs County, 0.83 mi NW of Jessie
Measured
2 in hail
Reported by
NWS Storm Survey
Coordinates
47.540, -98.240

Thunderstorm Wind, Griggs

When
July 4, 5:10 PM CST
Where
Griggs County, 0.83 mi NW of Jessie
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.540, -98.240

Numerous large tree branches and limbs were broken down across eastern Addie and western Tyrol townships.

Thunderstorm Wind, Griggs

When
July 4, 5:20 PM CST
Where
Griggs County, 6.37 mi NNE of Revere
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.440, -98.300

Large cottonwood trees were broken down in farmsteads across Clearfield Township.

Thunderstorm Wind, Griggs

When
July 4, 5:29 PM CST to 5:30 PM CST
Where
Griggs County, 3.34 mi WSW of Cooperstown
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.440, -98.190

The wind gust was measured at the NDAWN mesonet site along highway 200 at highway 1. The station also reported 62 mph at 629 pm CDT.

Thunderstorm Wind, Steele

When
July 4, 5:45 PM CST
Where
Steele County, 3.62 mi NE of Sherbrooke
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.510, -97.670

Several large tree branches and limbs were broken down from Golden Lake Township into Enger Township.

Hail, Steele

When
July 4, 5:51 PM CST
Where
Steele County, 3.75 mi E of Luverne
Measured
1.25 in hail
Reported by
Public
Coordinates
47.250, -97.870

Thunderstorm Wind, Barnes

When
July 4, 6:10 PM CST
Where
Barnes County, 5.04 mi NNE of Koldok
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.000, -97.790

Large tree branches were blown down.

Thunderstorm Wind, Traill

When
July 4, 6:25 PM CST
Where
Traill County, 3.12 mi NE of Cummings
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.550, -97.180

Several six to eight inch diameter tree branches were blown down in shelterbelts across northern Wold Township.

Thunderstorm Wind, Cass

When
July 4, 6:27 PM CST
Where
Cass County, 2.83 mi W of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -97.590

Strong winds were reported, flattening crops in the area.

Hail, Traill

When
July 4, 6:30 PM CST
Where
Traill County, Buxton
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
47.600, -97.100

Hail, Cass

When
July 4, 6:55 PM CST
Where
Cass County, 2.07 mi S of Magnolia
Measured
1.25 in hail
Reported by
Public
Coordinates
46.890, -97.420

Thunderstorm Wind, Cass

When
July 4, 7:05 PM CST
Where
Cass County, 1.46 mi NNW of Casselton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -97.210

Large tree branches were blown down across the northern part of Casselton.

Hail, Cass

When
July 4, 7:05 PM CST
Where
Cass County, 1.46 mi NNW of Casselton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.920, -97.210

Thunderstorm Wind, Cass

When
July 4, 7:07 PM CST
Where
Cass County, 2.07 mi N of Lynchburg
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.810, -97.250

Strong winds blew down several trees in shelterbelts.

Thunderstorm Wind, Cass

When
July 4, 7:20 PM CST
Where
Cass County, 0.69 mi N of Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
46.890, -97.050

Large tree branches were blown down.

Thunderstorm Wind, Cass

When
July 4, 7:30 PM CST
Where
Cass County, 0.94 mi W of Riverside
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.870, -96.900

A large tree was blown down.

Thunderstorm Wind, Cass

When
July 4, 7:40 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.880, -96.820

Tree damage and power outages were reported around the Northport area of north Fargo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634438, 634439, 634440, 634441, 634447, 634442, 634443, 634445, 634444, 634446, 634448, 634449, 634450, 636648, 636649, 634451, 634452, 634453, 634456, 636653, 636655, 636657, 634454, 636659, 634455, 634457, 636660, 634458, 634459, 634460, 634462, 634467, 634463, 634464, 634465, 634466.